Texas, 2018

High Wind in Texas, April 12 to 13, 2018

April 12 to 13, 2018 · NWS EPZ · 1 event in 1 county or zone

A deep surface low was located over eastern Colorado ahead of an upper trough centered over the Great Basin. In addition, a 90-100 knot upper level jet was moving into southern New Mexico and far west Texas which helped to bring wind gusts up to 69 mph to the east side of El Paso.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A deep surface low was located over eastern Colorado ahead of an upper trough centered over the Great Basin. In addition, a 90-100 knot upper level jet was moving into southern New Mexico and far west Texas which helped to bring wind gusts up to 69 mph to the east side of El Paso.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Apr 12, 12:22 PM MST, 4 hours 8 minutes earlier.

Area forecast discussion, Apr 12, 12:22 PM MST, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
122 PM MDT Thu Apr 12 2018Issued by NWS Midland

.SYNOPSIS...
A strong upper trough moving across the Great Basin today will bring
very windy conditions to the region this afternoon through Friday.
High wind and blowing dust is expected. Cooler conditions are
expected Friday behind a Pacific front. Look for lighter wind
Saturday and Sunday with temperatures warming into next week.

&&

.DISCUSSION...
The main concern remains the high wind... wind speeds have begun to
pick up this afternoon as daytime heating mixes stronger winds down
to the surface.  The latest model runs continue to show a high wind
event running through Friday.  A strong upper trough moving across
the Great Basin with a short wave rotating through the base of the
trough will combine with a deepening surface low to produce some of
the strongest wind observed in this region in months.

Tonight a Pacific front will move across the area.  Much cooler air
will pour into the region with temps Friday expected to be about 20
degrees cooler.  Winds will remain elevated overnight with very high
wind along eastern slopes early Friday.  Areas of blowing dust can
be expected to reduce visibilities at times this afternoon through
Friday.

The weekend will be much quieter as an upper ridge starts to build
in from the west. Saturday should be cooler with temperatures
returning to near normal Sunday.  Westerly flow then increases next
week for above normal temperatures.  Another short wave will bring
some gusty wind Tuesday... however this one will pass further north
and not expected to be as strong.  With dry conditions across the
area no rain expected for the coming week.

&&

.AVIATION...
Valid 12/18Z-13/18Z... Expect strong/gusty W/SW winds
to persist and even increase through the afternoon and evening
hours before decreasing slightly later tonight. The exception will
be a ELP where high winds look to continue overnight. High winds
will likely result in areas of BLDU through this evening,
decreasing vis to MVFR at all terminals and perhaps periods of
IFR at DMN. Otherwise, VFR conditions are expected.

&&

.FIRE WEATHER...
Extremely critical fire weather conditions have developed as a
strong upper system moves toward the central Rockies and
eventually onto the plains. The strongest winds will occur from
late this afternoon through overnight along eastern slopes with
little recovery of relative humidity. Minimum RH values will be 5
to 15 percent range this afternoon and Friday... with maximum RH
values only in the lower 20s tonight. Critical fire conditions
will persist Friday as strong west to northwest winds continue in
the morning... then begin decreasing Friday afternoon while
becoming more northerly. Cooler temperatures behind a Pacific
front and lower wind speeds over the weekend will result in
reduced fire weather concerns before warming again early next
week with critical fire weather conditions possible again Monday
and Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 57  66  43  67 /   0   0   0   0
Sierra Blanca           53  66  39  63 /   0   0   0   0
Las Cruces              48  62  38  66 /   0   0   0   0
Alamogordo              49  63  36  64 /   0   0   0   0
Cloudcroft              29  41  22  44 /   0   0   0   0
Truth or Consequences   46  61  40  66 /   0   0   0   0
Silver City             38  54  31  62 /   0   0   0   0
Deming                  46  63  34  67 /   0   0   0   0
Lordsburg               43  62  34  68 /   0   0   0   0
West El Paso Metro      56  65  42  66 /   0   0   0   0
Dell City               51  68  38  66 /   0   0   0   0
Fort Hancock            56  69  41  67 /   0   0   0   0
Loma Linda              50  61  37  61 /   0   0   0   0
Fabens                  55  67  40  67 /   0   0   0   0
Santa Teresa            52  65  40  67 /   0   0   0   0
White Sands HQ          52  63  40  66 /   0   0   0   0
Jornada Range           47  62  36  66 /   0   0   0   0
Hatch                   46  63  37  68 /   0   0   0   0
Columbus                50  65  37  68 /   0   0   0   0
Orogrande               52  64  38  65 /   0   0   0   0
Mayhill                 38  51  27  52 /   0   0   0   0
Mescalero               36  49  27  53 /   0   0   0   0
Timberon                36  49  26  50 /   0   0   0   0
Winston                 35  52  29  60 /   0   0   0   0
Hillsboro               42  59  34  65 /   0   0   0   0
Spaceport               45  61  37  65 /   0   0   0   0
Lake Roberts            33  53  25  62 /   0   0   0   0
Hurley                  39  57  30  63 /   0   0   0   0
Cliff                   37  60  30  68 /   0   0   0   0
Mule Creek              38  56  32  65 /   0   0   0   0
Faywood                 40  58  32  64 /   0   0   0   0
Animas                  46  63  35  68 /   0   0   0   0
Hachita                 45  63  34  67 /   0   0   0   0
Antelope Wells          47  65  35  66 /   0   0   0   0
Cloverdale              44  60  34  64 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until noon MDT Friday for NMZ408-413-415-416.

     Blowing Dust Advisory until 10 PM MDT this evening for
     NMZ403>407-410>414-417.

     Red Flag Warning until midnight MDT tonight for NMZ110>113.

     High Wind Warning until 9 AM MDT Friday for NMZ401>407-409>412-
     414-417.

TX...High Wind Warning until noon MDT Friday for TXZ419.

     Blowing Dust Advisory until 10 PM MDT this evening for
     TXZ418>424.

     Red Flag Warning until midnight MDT tonight for TXZ055-056.

     High Wind Warning until 9 AM MDT Friday for TXZ418-420>424.

&&

27/72
Hazardous weather outlook, Apr 12, 4:49 AM MST, 11 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
549 AM MDT Thu Apr 12 2018

NMZ401>417-TXZ418>424-131200-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
549 AM MDT Thu Apr 12 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

Increasing winds and becoming very windy, especially this
afternoon and evening. Winds will gust to 60 mph in many
locations, possibly 70 mph along eastern slopes. These potentially
damaging wind gusts will continue overnight along eastern slopes
of the Franklin/Organ/San Andres Mountains but decrease somewhat
elsewhere. Structural damage is possible. Expect hazardous driving
conditions due to dangerous cross winds along north-south oriented
roads, and because of dense blowing dust. Visibilities from
blowing dust may drop to near zero at times in dust prone areas,
especially along I-10 west of Lordsburg. Fire weather danger will
be extreme.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Friday: Continued very windy with damaging wind gusts along
eastern slopes of Franklin/Organ San Andres Mountains in the
morning. Blowing dust is still possible but less dense due to much
cooler air. Fire weather conditions will be critical.

Monday and Tuesday: Winds will increase again, especially Tuesday
but not as strong as today and Friday. Blowing dust will occur,
especially west of Las Cruces. Critical fire weather conditions
will return.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Fausett

In the hours before

Local storm report, Apr 12, 2:16 PM MST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EL PASO TX
316 PM MDT THU APR 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     NON-TSTM WND GST 15 SSW HACHITA          31.70N 108.34W
04/12/2018  M50 MPH          HIDALGO            NM   MESONET

            ELEV 4291 FT RAWS

1010 AM     NON-TSTM WND GST 1 SE WSMR MAIN POST     32.37N 106.47W
04/12/2018  M58 MPH          DONA ANA           NM   MESONET

            ELEV 4190 FT WSMR

1105 AM     NON-TSTM WND GST 18 NE WSMR MAIN POST    32.63N 106.39W
04/12/2018  M56 MPH          DONA ANA           NM   MESONET

            ELEV 3951 FT WSMR

1220 PM     NON-TSTM WND GST 1 SW HIGH ROLLS         32.94N 105.84W
04/12/2018  M50 MPH          OTERO              NM   MESONET

            ELEV 6841 FT CWOP

1229 PM     NON-TSTM WND GST 3 NE RODEO              31.87N 109.01W
04/12/2018  M53 MPH          HIDALGO            NM   MESONET

            ELEV 4131 FT CWOP

0115 PM     NON-TSTM WND GST 3 SE RODEO              31.80N 109.01W
04/12/2018  M51 MPH          HIDALGO            NM   MESONET

            ELEV 4266 FT WXUND

0120 PM     NON-TSTM WND GST TWIN PEAKS              32.40N 106.76W
04/12/2018  M52 MPH          DONA ANA           NM   MESONET

            ELEV 4774 FT CWOP

0144 PM     NON-TSTM WND GST CLOUDCROFT              32.96N 105.74W
04/12/2018  M53 MPH          OTERO              NM   MESONET

            ELEV 8670 FT AWS

0147 PM     NON-TSTM WND GST FAYWOOD                 32.63N 107.87W
04/12/2018  M50 MPH          GRANT              NM   MESONET

            ELEV 5205 FT CWOP

0154 PM     NON-TSTM WND GST 5 NNE EL PASO           31.83N 106.45W
04/12/2018  M56 MPH          EL PASO            TX   MESONET

            ELEV 3998 FT AWS

0155 PM     NON-TSTM WND GST SAN AUGUSTIN PASS       32.43N 106.57W
04/12/2018  M77 MPH          DONA ANA           NM   MESONET

            ELEV 5902 FT WMSR

0209 PM     NON-TSTM WND GST 6 NE EL PASO            31.84N 106.43W
04/12/2018  M64 MPH          EL PASO            TX   MESONET

            ELEV 3905 FT AWS

0220 PM     NON-TSTM WND GST WSMR MAIN POST          32.38N 106.48W
04/12/2018  M50 MPH          DONA ANA           NM   MESONET

            ELEV 4242 FT WSMR

0220 PM     NON-TSTM WND GST 1 SE WSMR MAIN POST     32.37N 106.49W
04/12/2018  M56 MPH          DONA ANA           NM   MESONET

            ELEV 4275 FT WSMR

0223 PM     NON-TSTM WND GST 4 SSE DEMING            32.21N 107.75W
04/12/2018  M58 MPH          LUNA               NM   MESONET

            ELEV 4300 FT WXUND

0225 PM     NON-TSTM WND GST 20 WNW TULAROSA         33.12N 106.36W
04/12/2018  M50 MPH          SIERRA             NM   MESONET

            ELEV 4055 FT WSMR

0237 PM     NON-TSTM WND GST 28 ENE OROGRANDE        32.43N 105.62W
04/12/2018  M57 MPH          OTERO              NM   MESONET

            ELEV 4886 FT RAWS

0240 PM     NON-TSTM WND GST 5 NE SAN AUGUSTIN PASS  32.47N 106.50W
04/12/2018  M52 MPH          DONA ANA           NM   MESONET

            ELEV 5046 FT WSMR

0240 PM     NON-TSTM WND GST CONDRON FIELD           32.34N 106.41W
04/12/2018  M52 MPH          DONA ANA           NM   MESONET

            ELEV 3914 FT WSMR

0249 PM     NON-TSTM WND GST 5 NE ROAD FORKS         32.28N 108.88W
04/12/2018  M51 MPH          HIDALGO            NM   MESONET

            ELEV 4149 FT NMDOT

&&

EVENT NUMBER EPZ1800044 EPZ1800045 EPZ1800046 EPZ1800047 EPZ1800048
EPZ1800049 EPZ1800050 EPZ1800062 EPZ1800051 EPZ1800064 EPZ1800052
EPZ1800061 EPZ1800053 EPZ1800054 EPZ1800055 EPZ1800056 EPZ1800057
EPZ1800058 EPZ1800059 EPZ1800060

Hardiman
Local storm report, Apr 12, 2:23 PM MST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EL PASO TX
323 PM MDT THU APR 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 PM     NON-TSTM WND GST KDMN                    32.26N 107.72W
04/12/2018  M51 MPH          LUNA               NM   ASOS

            ELEV 4307 FT ASOS

0218 PM     NON-TSTM WND GST KELP                    31.81N 106.38W
04/12/2018  M53 MPH          EL PASO            TX   ASOS

            ELEV 3918 FT ASOS

&&

EVENT NUMBER EPZ1800065 EPZ1800066

Hardiman
Local storm report, Apr 12, 2:31 PM MST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EL PASO TX
331 PM MDT THU APR 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     NON-TSTM WND GST 15 SSW HACHITA          31.70N 108.34W
04/12/2018  M50 MPH          HIDALGO            NM   MESONET

            ELEV 4291 FT RAWS

1010 AM     NON-TSTM WND GST 1 SE WSMR MAIN POST     32.37N 106.47W
04/12/2018  M58 MPH          DONA ANA           NM   MESONET

            ELEV 4190 FT WSMR

1105 AM     NON-TSTM WND GST 18 NE WSMR MAIN POST    32.63N 106.39W
04/12/2018  M56 MPH          DONA ANA           NM   MESONET

            ELEV 3951 FT WSMR

1211 PM     NON-TSTM WND GST KDMN                    32.26N 107.72W
04/12/2018  M51 MPH          LUNA               NM   ASOS

            ELEV 4307 FT ASOS

1220 PM     NON-TSTM WND GST 1 SW HIGH ROLLS         32.94N 105.84W
04/12/2018  M50 MPH          OTERO              NM   MESONET

            ELEV 6841 FT CWOP

1229 PM     NON-TSTM WND GST 3 NE RODEO              31.87N 109.01W
04/12/2018  M53 MPH          HIDALGO            NM   MESONET

            ELEV 4131 FT CWOP

0115 PM     NON-TSTM WND GST 3 SE RODEO              31.80N 109.01W
04/12/2018  M51 MPH          HIDALGO            NM   MESONET

            ELEV 4266 FT WXUND

0120 PM     NON-TSTM WND GST TWIN PEAKS              32.40N 106.76W
04/12/2018  M52 MPH          DONA ANA           NM   MESONET

            ELEV 4774 FT CWOP

0144 PM     NON-TSTM WND GST CLOUDCROFT              32.96N 105.74W
04/12/2018  M53 MPH          OTERO              NM   MESONET

            ELEV 8670 FT AWS

0147 PM     NON-TSTM WND GST FAYWOOD                 32.63N 107.87W
04/12/2018  M50 MPH          GRANT              NM   MESONET

            ELEV 5205 FT CWOP

0154 PM     NON-TSTM WND GST 5 NNE EL PASO           31.83N 106.45W
04/12/2018  M56 MPH          EL PASO            TX   MESONET

            ELEV 3998 FT AWS

0155 PM     NON-TSTM WND GST SAN AUGUSTIN PASS       32.43N 106.57W
04/12/2018  M77 MPH          DONA ANA           NM   MESONET

            ELEV 5902 FT WMSR

0209 PM     NON-TSTM WND GST 6 NE EL PASO            31.84N 106.43W
04/12/2018  M64 MPH          EL PASO            TX   MESONET

            ELEV 3905 FT AWS

0218 PM     NON-TSTM WND GST KELP                    31.81N 106.38W
04/12/2018  M53 MPH          EL PASO            TX   ASOS

            ELEV 3918 FT ASOS

0220 PM     NON-TSTM WND GST WSMR MAIN POST          32.38N 106.48W
04/12/2018  M50 MPH          DONA ANA           NM   MESONET

            ELEV 4242 FT WSMR

0220 PM     NON-TSTM WND GST 1 SE WSMR MAIN POST     32.37N 106.49W
04/12/2018  M56 MPH          DONA ANA           NM   MESONET

            ELEV 4275 FT WSMR

0223 PM     NON-TSTM WND GST 4 SSE DEMING            32.21N 107.75W
04/12/2018  M58 MPH          LUNA               NM   MESONET

            ELEV 4300 FT WXUND

0225 PM     NON-TSTM WND GST 20 WNW TULAROSA         33.12N 106.36W
04/12/2018  M50 MPH          SIERRA             NM   MESONET

            ELEV 4055 FT WSMR

0237 PM     NON-TSTM WND GST 28 ENE OROGRANDE        32.43N 105.62W
04/12/2018  M57 MPH          OTERO              NM   MESONET

            ELEV 4886 FT RAWS

0240 PM     NON-TSTM WND GST 5 NE SAN AUGUSTIN PASS  32.47N 106.50W
04/12/2018  M52 MPH          DONA ANA           NM   MESONET

            ELEV 5046 FT WSMR

0240 PM     NON-TSTM WND GST CONDRON FIELD           32.34N 106.41W
04/12/2018  M52 MPH          DONA ANA           NM   MESONET

            ELEV 3914 FT WSMR

0249 PM     NON-TSTM WND GST 5 NE ROAD FORKS         32.28N 108.88W
04/12/2018  M51 MPH          HIDALGO            NM   MESONET

            ELEV 4149 FT NMDOT

0250 PM     NON-TSTM WND GST CONDRON FIELD           32.34N 106.41W
04/12/2018  M56 MPH          DONA ANA           NM   MESONET

            ELEV 3914 FT WSMR

0255 PM     NON-TSTM WND GST 5 NE SAN AUGUSTIN PASS  32.47N 106.50W
04/12/2018  M53 MPH          DONA ANA           NM   MESONET

            ELEV 5046 FT WSMR

0259 PM     NON-TSTM WND GST 3 NE RODEO              31.87N 109.01W
04/12/2018  M55 MPH          HIDALGO            NM   MESONET

            ELEV 4131 FT CWOP

0304 PM     NON-TSTM WND GST 6 NE ROAD FORKS         32.29N 108.87W
04/12/2018  M50 MPH          HIDALGO            NM   MESONET

            ELEV 4148 FT NMDOT

0321 PM     NON-TSTM WND GST TWIN PEAKS              32.40N 106.76W
04/12/2018  M57 MPH          DONA ANA           NM   MESONET

            ELEV 4774 FT CWOP

&&

EVENT NUMBER EPZ1800044 EPZ1800045 EPZ1800046 EPZ1800065 EPZ1800047
EPZ1800048 EPZ1800049 EPZ1800050 EPZ1800062 EPZ1800051 EPZ1800064
EPZ1800052 EPZ1800061 EPZ1800066 EPZ1800053 EPZ1800054 EPZ1800055
EPZ1800056 EPZ1800057 EPZ1800058 EPZ1800059 EPZ1800060 EPZ1800067
EPZ1800068 EPZ1800069 EPZ1800070 EPZ1800072

Hardiman

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eastern/Central El Paso County

When
April 12, 4:30 PM MST to April 13, 8:00 AM MST
Where
Eastern/Central El Paso County forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

A peak gust of 69 mph was recorded 6 miles northeast of downtown El Paso. Other peak gusts over the east side of El Paso included 61 mph 5 miles north-northeast of El Paso, 60 mph 10 miles north-northeast of El Paso and 59 mph 7 miles north-northeast of El Paso.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751526.